In a recent article of Diabetes Care, Martin et al. (1) reported their findings of attenuation of weight gain in subjects with diabetes who were given 1,000 μg chromium in the form of chromium picolinate (CrPic) in combination with 5 mg glipizide, a sulfonylurea drug. Over the 24 weeks of cotherapy, the weight gain values were 0.0 and 1.3 kg for glipizide plus CrPic versus glipizide plus placebo, respectively.
From Fig. 2 of the article, it is apparent that all of the differences in body weight values at the end of the study were caused by an acute weight loss averaging 1.2 kg, which occurred within the 1st week after CrPic was started. Given that the SE was 0.5 kg, it is possible that some of the subjects lost as much as 3.0 kg in 1 week. Acute weight loss and a final weight difference between treatment and control subjects were not reported in other studies using 800–1,000 μg CrPic (2–5); thus, the results in the most recent study are evidence to suspect a drug-supplement interaction. As the article in question provides no discussion of the acute weight loss or any report of adverse events, it is not possible to know whether diarrhea, anorexia, or some other symptom was responsible for the weight loss. One of the other chromium studies (5) reported two subjects discontinuing the study because of gastrointestinal adverse effects, and glipizide adverse experiences are known to include diarrhea and other gastrointestinal symptoms.
In addition to not addressing the cause of the acute weight loss, Martin et al. presented but did not discuss a trend for an increase in triglycerides in the group receiving chromium. While the change of 30 mg/dl from baseline was not statistically significant, possibly because the treatment group was small, the increase from baseline in the placebo group was only 4 mg/dl. Earlier clinical trials of 800–1,000 μg chromium as CrPic, did not report an increase in triglycerides (2,4,5); therefore, again, a drug-supplement interaction is possible and needs be explored, even though the association of cardiovascular disease with sulfonylurea drugs has been discounted (6).
One possible explanation for the reason that the body weight loss effect reached a plateau after 1 week would be an adaptive lessening of chromium absorption. Timely measures of serum and urinary chromium would have helped understand whether a brief period of elevated serum chromium, in combination with glipizide, caused gastrointestinal adverse effects resulting in acute weight loss.
D.A.M. holds stock in Pfizer. Pfizer is a manufacturer of the sulfonylurea drug used in the study D.A.M. is commenting on.